Alert archive / Nevada / Wind Advisories in 2023
Wind Advisory 1, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Jan 4, 2023, 2:54 AM PST for Esmeralda County, Nye County, Nevada; Inyo County, California. It took effect at Jan 4, 2023, 1:00 PM PST. It was in force for 21 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2023, 2:54 AM PST (10:54 UTC)
- In effect from
- Jan 4, 2023, 1:00 PM PST
- Expired
- Jan 5, 2023, 10:00 AM PST
- In force
- 21 hr
- Issued by
- NWS Las Vegas, NV
Counties Inyo County, CA, Esmeralda County, NV, Nye County, NV
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 10.9 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1356 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
358 WWUS75 KVEF 041054 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 254 AM PST Wed Jan 4 2023 NVZ014-042100- /O.NEW.KVEF.WI.Y.0001.230104T2100Z-230105T1800Z/ Esmeralda and Central Nye County- Including Beatty, Goldfield, Silver Peak, and Dyer 254 AM PST Wed Jan 4 2023 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM PST THURSDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Esmeralda and Central Nye County. * WHEN...From 1 PM this afternoon to 10 AM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strong winds combined with snowfall above 6000 feet may lead to reduced visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
4 follow-up statements
777 WWUS75 KVEF 041200 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 400 AM PST Wed Jan 4 2023 CAZ520-522-042100- /O.EXA.KVEF.WI.Y.0001.230104T2100Z-230105T1800Z/ Owens Valley-Death Valley National Park- Including Bishop, Independence, Lone Pine, Olancha, Furnace Creek, Stovepipe Wells, and Shoshone 400 AM PST Wed Jan 4 2023 ...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM PST THURSDAY... * WHAT...Southeast winds 20 to 30 mph with gusts up to 55 mph expected. * WHERE...Owens Valley and Death Valley National Park. * WHEN...From 1 PM this afternoon to 10 AM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NVZ014-042100- /O.CON.KVEF.WI.Y.0001.230104T2100Z-230105T1800Z/ Esmeralda and Central Nye County- Including Beatty, Goldfield, Silver Peak, and Dyer 400 AM PST Wed Jan 4 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 AM PST THURSDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Esmeralda and Central Nye County. * WHEN...From 1 PM this afternoon to 10 AM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strong winds combined with snowfall above 6000 feet may lead to reduced visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
979 WWUS75 KVEF 042048 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1248 PM PST Wed Jan 4 2023 CAZ520-522-NVZ014-051000- /O.CON.KVEF.WI.Y.0001.230104T2100Z-230105T1800Z/ Owens Valley-Death Valley National Park- Esmeralda and Central Nye County- Including Bishop, Independence, Lone Pine, Olancha, Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, Silver Peak, and Dyer 1248 PM PST Wed Jan 4 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THURSDAY... * WHAT...Southeast winds 25 to 35 mph with gusts 45 to 55 mph expected. * WHERE...In California, Owens Valley and Death Valley National Park. In Nevada, Esmeralda and Central Nye County. * WHEN...Until 10 AM PST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
505 WWUS75 KVEF 050918 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 118 AM PST Thu Jan 5 2023 CAZ520-522-NVZ014-051800- /O.CON.KVEF.WI.Y.0001.000000T0000Z-230105T1800Z/ Owens Valley-Death Valley National Park- Esmeralda and Central Nye County- Including Bishop, Independence, Lone Pine, Olancha, Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, Silver Peak, and Dyer 118 AM PST Thu Jan 5 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Southeast winds 25 to 35 mph with gusts 45 to 55 mph expected. * WHERE...In California, Owens Valley and Death Valley National Park. In Nevada, Esmeralda and Central Nye County. * WHEN...Until 10 AM PST this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
943 WWUS75 KVEF 051753 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 953 AM PST Thu Jan 5 2023 CAZ520-522-NVZ014-051900- /O.EXP.KVEF.WI.Y.0001.000000T0000Z-230105T1800Z/ Owens Valley-Death Valley National Park- Esmeralda and Central Nye County- Including Bishop, Independence, Lone Pine, Olancha, Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, Silver Peak, and Dyer 953 AM PST Thu Jan 5 2023 ...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING... Winds across Inyo, Esmeralda, and central Nye counties have died off substantially this morning. Gusts to 25 mph cannot be ruled out through the afternoon, but this Wind Advisory will be allowed to expire on time. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 4, 2:32 AM PST, 22 minutes earlier.
Area forecast discussion, Jan 4, 2:32 AM PST, 22 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 232 AM PST Wed Jan 4 2023 .SYNOPSIS...Another system begins to impact the region later today, bringing widespread rainfall and mountain snow. The bulk of precipitation comes tonight and tomorrow, with snow impacts expected in the Sierra, White, and Spring Mountains. Precipitation expected to end Thursday night, but the active pattern will continue with more Atmospheric River events in the forecast. && .SHORT TERM...Today and Thursday. Morning satellite imagery shows our next weather-maker spinning well off the West Coast, with a downstream shortwave ridge axis positioned along the Sierra. This low will spin up into the PacNW tonight and tomorrow, while a secondary vort max within the base of the trough impacts our area. The brunt of the associated AR is carried into northern CA and the PacNW with the low, but a fair amount of it will reach our area (mainly western Inyo County). As southwesterly flow begins to take hold this afternoon, some light precipitation will be possible, with best chances north and west of Interstate 15. Amounts this afternoon will be light (less than a tenth) except in the Sierra, where 3-6" will be possible above 9000 feet. We will then experience a bit of a lull in activity, with some light precip potentially still lingering in our northwestern locations. This should last until about 10PM, with the base of the trough begins to move in. The main show starts impacting the Sierra around 10PM tonight, gradually spreading over into the Owens Valley, Esmeralda County, and Nye County in subsequent hours. Snow levels during this time are forecast to be between 6000-6500 feet in these areas. It isn't until the morning hours on Thursday that precipitation begins to fall in the I-15 corridor and Lincoln County. Snow levels in these areas are expected to range from around 6000 feet in Lincoln County to 7500 feet in San Bernardino County. By Thursday afternoon, precipitation will begin to reach Mohave County as snow levels fluctuate between 6500 and 7500 feet. As the sun sets on Thursday and cooler air filters in overnight, snow levels will begin to drop from NW to SE. However, precipitation will be tapering off during this time, leaving little chance for snow accumulations below 6000 feet. By sunrise Friday, precipitation will largely be done across the area. Gusty winds will also accompany this system in some locations. Strongest gusts are expected in Nye and Esmeralda Counties, where gusts of 40-50 mph will be possible. So how much precipitation can we expect? Well, not surprisingly, the highest amounts will be in Western Inyo County. In the Sierra and White Mountains, up to 12" of snow is possible below 9000 feet, and 1-3' above 9000 feet. The Owens Valley looks to receive 0.75" - 1.5" of rain. Outside of Inyo County, the only other significant snow concerns are the Spring Mountains and the Lida Summit area in Esmeralda County, where amounts of 5-12" are possible above 7000 feet. In terms of rain, anywhere from 0.25" to 0.75" is possible in the western and northern portions of the CWA. As you get farther southeast, QPF amounts generally decrease to less than 0.25". .LONG TERM...Friday through next Wednesday. The latest model ensembles indicate an unusually active Pacific storm track will keep sending system after system, with their associated atmospheric rivers, into the West Coast well into next week and beyond. There will be brief breaks between each one and the first will occur across our region Friday and Saturday before a Pacific system moves mainly impacts northern and central California then brushes the southern Sierra and southern Great Basin Saturday night and Sunday as it moves inland. Impacts with this system look limited for our area and mainly confined to the Eastern Sierra Slopes. So, much of the rest of our forecast area will mainly see partly to mostly cloudy conditions with little variation in temperatures Friday through the weekend. The next Pacific System that will impact much of our region is forecast to arrive late Monday into Tuesday then pull away by Wednesday. As with prior systems, the trajectory of the systems will not favor high precipitation amounts across our area. The latest ensemble-based NBM depicts most of the precipitation will be intercepted by the Sierra and coastal mountains, leaving only generally light amounts for most of our region. The exception will be the Eastern Sierra Slopes/White Mountains of Inyo County and the Owens which should continue to see considerable precipitation spilling over the southern Sierra crest. && .AVIATION...For Harry Reid...A complex forecast for the next 30 hours is in store for the Harry Reid terminal that could provide some headaches for visual approaches. Overall, winds should be light through the period, keeping configuration issues minimal, but the issue will come from ceilings and the prospect of rain. CIGs are expected to stay mostly below 5kft through the bulk of the next 30 hours, even dropping to MVFR by the late morning as light precip moves through. Once it does, BKN/OVC CIGs should fluctuate between 2- 3kft with brief scattering. A brief period of improvement may be possible overnight tonight, but another round of precip is expected again late tomorrow morning, which will further keep low ceilings in place through much of the day tomorrow as well. For the rest of southern Nevada, northwest Arizona and southeast California...Poor flying conditions expected through the next 24 hours, and likely through Thursday as plentiful moisture is leading to low CIGs across the region. SCT/BKN CIGs aoa 5kft are likely through much of the period, with MVFR expected at times as well. A band of light precip is expected to move through the region today from the southwest, and another tomorrow by late morning from the west. Further, KBIH may see a brief period of light snow showers this morning before transitioning to rain, reducing visibility. LLWS could also be a concern as Sierra winds out of the west become strong. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Woods LONG TERM...Adair AVIATION...TB3 For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Wind Advisories in Nevada, 2023Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.